Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 282, NWS Dodge City, KS

September 6, 2007Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 6, 2007, 7:25 PM CDT for Meade County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2007, 7:25 PM CDT (00:25 UTC)
Expired
Sep 6, 2007, 7:58 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Meade County, KS

The radar

The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 7:30 PM CDTTSTM WND DMG4 Se Meade, KSFIVE TELEPHONE POLES BLOWN DOWN AND A 10 FOOT BY 12 FOOT SHED DAMAGED AND MOVED 30 FEET.
Sep 6, 7:40 PM CDTTSTM WND GST 6012 Se Meade, KS
Sep 6, 7:45 PM CDTTSTM WND GST 508 Se Fowler, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1393 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1393 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2665 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 070025
SVRDDC
KSC119-070115-
/O.NEW.KDDC.SV.W.0282.070907T0025Z-070907T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT THU SEP 6 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 815 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF MEADE...AND MOVING EAST AT 25 MPH. OTHER STORMS OVER SOUTHERN
  MEADE COUNTY SOUTH OF MEADE STATE PARK ARE STRENGTHENING AND MAY ALSO
  BE CAPABLE OF QUARTER SIZE HAIL.

* LOCATIONS IMPACTED INCLUDE...
  MEADE...
  FOWLER...
  RURAL RESIDENCES OF MEADE COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3715 10061 3700 10037 3718 10008 3738 10012
      3739 10029

$$

UMSCHEID
1 follow-up statement
000 
WWUS53 KDDC 070058
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT THU SEP 6 2007

KSC119-070108-
/O.CAN.KDDC.SV.W.0282.000000T0000Z-070907T0115Z/
MEADE KS-
758 PM CDT THU SEP 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR MEADE COUNTY IS CANCELLED...

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 3715 10061 3700 10037 3718 10008 3738 10012
      3739 10029

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:49 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Sep 6, 2:49 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT THU SEP 6 2007

.DISCUSSION...

DAYS 1-2...

THIS MORNINGS ANALYSIS WAS SHOWING A LEE TROF EXTENDING ACROSS
OUR CWA WITH THE COLD FRONT STILL LOCATED OVER NEBRASKA. NAM AND
GFS BOTH AGREE TODAY IN KEEPING OUR FRONT NORTH OF THE AREA THIS
AFTERNOON SO ANY CONVECTION EXPECTED LATE TODAY AND EARLY THIS
EVENING WILL MAINLY BE FROM AFTERNOON HEATING ALONG LEE TROF. WITH
THIS IN MIND WILL BE FOLLOWING SATELLITE AND RADAR TRENDS ON THIS
BUT BASED ON EXPECTED INSTAB IT STILL LOOKS LIKE THE BETTER CHANCE
WILL BE IN THE NORTH/NORTHEAST.

AS OUR S/W TROF MOVES EAST ACROSS THE CNTL PLAINS EARLY TONIGHT
OUR COLD FRONT WILL SLIDE SOUTH INTO KANSAS. INSTAB AND LIFT
REMAINS MORE FAVORABLE ACROSS THE EAST OVERNIGHT SO CURRENT GRIDS
WITH HIGHER CHC POPS IN THE EAST STILL LOOKS GOOD.

BY FRIDAY THE OUR COLD FRONT WILL BECOME STATIONARY ACROSS
OKLAHOMA AND THE TEXAS PANHANDLE AS A LARGE AREA OF TROPICAL
MOISTURE MOVES INTO THE SRN PLAINS. AT THIS TIME APPEARS THAT ALL
MODELS KEEP THE BETTER 925-7H FGEN AND MOISTURE SOUTH OF THE
BORDER DURING DAY. LATE FRIDAY NIGHT INTO EARLY SATURDAY DID
NOTICE THAT A 7H LOW IS PROGGED TO MOVE NORTHEAST ACROSS OK INTO
SC KS AS A WEAK S/W TROF ASSOCIATED WITH THE RIGHT EXIT REGION OF
A 25H JET WILL CROSS OUR SOUTHERN CWA FROM WEST TO EAST. THIS MAY
BE ENOUGH TO DRAW SOME MOISTURE AND PCPN INTO OUR SOUTHERN
CWA...ESPECIALLY IN THE SE.

DAYS 3-7...

FORECAST CHALLENGE WILL BE PRECIPITATION AND TEMPERATURES.

TIMING REMAINS TO BE AN ISSUE WITH THE NEXT UPPER LEVEL TROUGH
DROPPING THROUGH THE ROCKIES EARLY THIS PERIOD. MODELS INDICATE
THE UPPER LEVEL TROUGH DEEPENING AND MOVING ACROSS THE NORTHERN
ROCKIES SUNDAY AND INTO THE CENTRAL PLAINS STATES MONDAY. HOWEVER,
UNCERTAINTY STILL REMAINS WITH THE MODELS IN CONSIDERATION TO TIMING
AND POSITIONING OF THIS SYSTEM. THE GFS CONTINUES TO BE A LITTLE
AHEAD OF THE ECMWF AND CANADIAN MODELS IN THE PROGRESSION OF THE
TROUGH. AT THE SURFACE, A COLD FRONT ASSOCIATED WITH THE UPPER LEVEL
TROUGH WILL DROP SOUTH INTO KANSAS MONDAY. AGAIN, TIMING AND
POSITIONING OF THE FRONTAL BOUNDARY REMAINS UNCLEAR AS DOES HOW COOL
THE AIR BEHIND THE FRONT WILL BE WHEN IT DOES ARRIVE. THE GFS ALSO
INDICATES COOLER TEMPERATURES AT H85 (UPPER SINGLE DIGITS) THAN THE
ECMWF (H85 TEMPS IN LOW TO MID TEENS) IN THE INITIAL SURGE BEHIND
THE FRONT. REGARDLESS, THE TREND REMAINS TO BE FOR COOLER
TEMPERATURES ACROSS WESTERN KANSAS TO BEGIN THE WEEK. MAY TWEAK
TEMPERATURES DOWN JUST A BIT MONDAY AND TUESDAY.

A CHANCE OF THUNDERSTORMS CAN ALSO BE EXPECTED IN ASSOCIATION WITH
THE COLD FRONT AS THE UPPER LEVEL TROUGH DIGS THROUGH THE PLAINS
LATE SUNDAY AND MONDAY. AGAIN, THE GFS IS A LITTLE QUICKER THAN THE
ECMWF AND CANADIAN MODELS BRINGING THE FRONT THROUGH. THE
ECMWF/CANADIAN ALSO INDICATE THE UPPER LEVEL TROUGH REMAINING MORE
POSITIVELY TILTED THAN THE GFS. THE 12Z RUN OF THE GFS ENSEMBLES
EVEN BEGIN TO SHOW A FEW PERTURBATIONS LEANING TOWARDS THE
ECMWF/CANADIAN SOLUTION. HOWEVER, TIMING AND POSITIONING OF THE
FRONTAL BOUNDARY WILL CONTINUE TO BE A CONCERN AS TO WHERE
THUNDERSTORM DEVELOPMENT MIGHT TAKE PLACE. SOME MOISTURE WILL BE
AVAILABLE WITH H85 DEWPOINTS IN THE LOW TO MID TEENS AHEAD OF THE
FRONT BUT QUICKLY DRY OUT BEHIND THE FRONT. PLAN TO MAKE ONLY SLIGHT
ADJUSTMENTS IN THE GOING POPS.

&&

.AVIATION...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INTO THE WESTERN
HIGH PLAINS TODAY. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE
WILL REMAIN ALONG THE KANSAS AND COLORADO BORDER WHILE A COLD FRONT
IN NEBRASKA DROPS SLOWLY SOUTH INTO NORTHERN KANSAS BY THIS EVENING.
EXPECT A CHANCE OF THUNDERSTORMS THIS EVENING AND INTO THE OVERNIGHT
HOURS ALONG AND AHEAD OF THE FRONT. VFR CONDITIONS WILL PERSIST
INITIALLY THIS EVENING, HOWEVER, MVFR/IFR CONDITIONS MAY BE POSSIBLE
IN AND AROUND ANY THUNDERSTORMS THAT MAY DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  65  83  60 /   0  20  10  20
GCK  99  63  83  57 /   0  20   0   0
EHA  97  62  83  58 /  30  30   0  30
LBL  99  65  84  60 /   0  20  20  30
HYS  95  65  82  58 /   0  30   0   0
P28  94  71  85  66 /   0  30  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/32/32
Hazardous weather outlook, Sep 6, 5:10 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT THU SEP 6 2007

KSZ043-044-061>063-074>076-084-085-071015-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-
510 AM CDT THU SEP 6 2007 /410 AM MDT THU SEP 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-064>066-077>081-086>090-071015-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-EDWARDS-
KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT.
LARGE HAIL AND WIND GUSTS TO OVER 60 MPH ARE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FROM 4 PM THROUGH MIDNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Sep 6, 7:11 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT THU SEP 6 2007

KSZ043-044-070100-
LANE-SCOTT-
711 PM CDT THU SEP 6 2007

...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SCOTT COUNTIES...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF HEALY...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

AT 7 PM CDT...THE PUBLIC REPORTED NICKEL SIZE HAIL 13 MILES
NORTHEAST OF SCOTT CITY.

RESIDENTS IN NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3866 10083 3855 10073 3869 10046 3869 10075

UMSCHEID
Local storm report, Sep 6, 7:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT THU SEP 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 NNW MANNING           38.63N 100.76W
09/06/2007  E0.88 INCH       SCOTT              KS   PUBLIC

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:11 PM CDTSpecial Weather StatementDDCLane49 min
Sep 6, 7:30 PM CDTSevere Thunderstorm WarningDDCClark, Ford45 min
Sep 6, 7:43 PM CDTSevere Thunderstorm WarningDDCClark, Meade47 min
Sep 6, 8:27 PM CDTSevere Thunderstorm WarningDDCClark17 min
Sep 6, 8:35 PM CDTSpecial Weather StatementDDCComanche40 min
Sep 6, 8:54 PM CDTSevere Thunderstorm WarningDDCPawnee36 min
Sep 6, 9:21 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.